Washington, 2006Winter Storm in Washington, December 14 to 15, 2006
December 14 to 15, 2006 · NWS PDT · 2 events in 2 counties and zones
Cold air pooled along the East Slopes of the Central Cascades combined with a warm front moving north to produce heavy snowfall. Five to 7 inches occurred in the Ellensburg area and 8 to 10 inches of snow fell in the Cle Elum-Roslyn area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air pooled along the East Slopes of the Central Cascades combined with a warm front moving north to produce heavy snowfall. Five to 7 inches occurred in the Ellensburg area and 8 to 10 inches of snow fell in the Cle Elum-Roslyn area. The storm caused 168 vehicle collisions in Kittitas County with 5 minor injuries. The snow was accompanied by strong winds which downed trees and power lines. At least 9500 customers lost power in Kittitas County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 14, 4:15 AM PST, 3 hours 45 minutes earlier.
Area forecast discussion, Dec 14, 4:15 AM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
415 AM PST THU DEC 14 2006
UPDATED AVIATION DISCUSSION
.SHORT TERM...TODAY THROUGH FRIDAY...A WARM FRONT WILL SPREAD
MOISTURE ACROSS THE FORECAST AREA TODAY. THIS WILL BE FOLLOWED BY A
COLD FRONT MOVING ACROSS THE EASTERN PORTIONS OF OREGON AND
WASHINGTON TONIGHT. A 125-150 KNOT UPPER LEVEL JET STREAM WILL BE
PUSHING THE COLD FRONT THROUGH TONIGHT. STRONG WINDS ASSOCIATED WITH
THE JET WILL MIX DOWN TO THE SURFACE BEGINNING LATE THIS AFTERNOON
IN CENTRAL OREGON. THE STRONG WINDS WIDE SPREAD NORTHWARD ACROSS THE
FORECAST AREA TONIGHT IN RESPONSE TO TIGHTENING PRESSURE GRADIENTS
AND RAPID PRESSURE RISES FOLLOWING THE FRONTAL PASSAGE. AS SUCH
VARIOUS WIND ADVISORIES ARE IN EFFECT FOR CENTRAL OREGON...THE JOHN
DAY VALLEY...WALLOWA COUNTY AND THE YAKIMA VALLEY BEGINNING AT 10 AM
TODAY THROUGH 4 AM PST FRIDAY. A HIGH WIND WARNING IS IN EFFECT FOR
THE LOWER COLUMBIA BASIN...THE FOOTHILLS OF THE BLUE MOUNTAINS...
NORTH CENTRAL OREGON AND THE GRANDE RONDE VALLEY. FROM 4 PM TODAY
THROUGH 10 AM PST FRIDAY. POLAN
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...GFS AND ECMWF BOTH
SHOW A SPLIT FLOW DEVELOPING FRIDAY NIGHT/SATURDAY...THEN A RIDGE
BUILDING OVER THE PACIFIC NORTHWEST SUNDAY (ECMWF) OR SUNDAY NIGHT
(GFS)...RESULTING IN COLDER AND LESS UNSETTLED CONDITIONS...WITH A
FEW UPSLOPE SNOW SHOWERS ACROSS THE MTNS. THE RIDGING FLATTENS OUT
MONDAY NIGHT THROUGH WEDNESDAY...WITH GFS SHOWING DEEPER SHORT WAVES
THAN THE ECMWF. DID NOT CHANGE CURRENT FORECAST...BUT SUSPECT THE
GFS IS TOO STRONG WITH SHORT WAVE TUESDAY/TUESDAY NIGHT. IF SO THERE
WILL BE MORE RAIN SHADOWING OVER THE COLUMBIA BASIN. TEMPERATURES
WILL REMAIN COLD ENOUGH THAT PRECIPITATION WILL BE MAINLY
SNOW...MIXED WITH RAIN DURING THE DAY ACROSS THE COLUMBIA BASIN.
THERE IS ENOUGH UNCERTAINTY IN TIMING AND STRENGTH TO LEAVE LOW POPS
WEDNESDAY. COONFIELD
&&
AVIATION...CEILINGS WILL GRADUALLY LOWER THIS MORNING BECOMING MVFR
OVER MOST OF THE AREA BY 15-17Z. VISIBILITY WILL BECOME MVFR AT
TIMES AFTER 15Z AS PRECIPITATION DEVELOPS WILL THE INCOMING SYSTEM.
WINDS WILL INCREASE FIRST AT RDM AND SPREAD TO THE REST OF THE AREA
DURING THE AFTERNOON. AFTER 0Z SW WINDS WILL DEVELOP WITH SUSTAINED
WINDS BETWEEN 25 TO 40 MPH AND GUSTS OVER 50 MPH THAT WILL AFFECT
ALL TAF SITES. 76
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 51 39 46 27 / 70 60 30 20
ALW 50 40 47 29 / 80 60 30 20
PSC 47 38 48 27 / 70 60 20 20
YKM 45 33 39 23 / 70 60 20 20
HRI 53 39 48 28 / 70 60 20 20
ELN 41 31 35 18 / 80 70 20 20
RDM 50 33 41 14 / 60 60 30 30
LGD 48 36 42 21 / 70 60 30 30
GCD 47 33 41 19 / 70 70 30 30
DLS 47 40 46 30 / 80 70 30 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST FRIDAY
FOR ORZ042-044-049-501-504.
WIND ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST FRIDAY FOR
ORZ043-505.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM PST FRIDAY FOR
ORZ050.
WA...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST FRIDAY
FOR WAZ028-029.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM PST FRIDAY FOR
WAZ027.
&&
TI:YYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/76/76Hazardous weather outlook, Dec 14, 5:28 AM PST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
528 AM PST THU DEC 14 2006
ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-151315-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
528 AM PST THU DEC 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STRONG WIND
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
ANOTHER STORM WILL MOVE ACROSS THE PACIFIC NORTHWEST THURSDAY AND
FRIDAY. THIS WILL PRODUCE STRONG WINDS WITH RAIN AND MOUNTAIN SNOW.
THE STRONGEST WINDS WILL BE THURSDAY AFTERNOON THROUGH FRIDAY
MORNING. SOUTHWEST WINDS 20-40 MPH WITH GUSTS 50-60 MPH ARE LIKELY.
SEE PRODUCT PDXNPWPDT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE STRONG WINDS WILL CONTINUE FRIDAY MORNING WITH RAIN AND
MOUNTAIN SNOW. THE STRONGEST WINDS WILL BE THURSDAY AFTERNOON
THROUGH FRIDAY MORNING. SOUTHWEST WINDS 20-40 MPH WITH GUSTS 50-60
MPH ARE LIKELY. SEE PRODUCT PDXNPWPDT FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.Winter Storm, East Slopes of the Central Cascades
- When
- December 14, 8:00 AM PST to December 15, 12:00 PM PST
- Where
- East Slopes of the Central Cascades forecast zone
- Injuries
- 0 direct, 5 indirect
- Property damage
- $300,000
- Reported by
- Newspaper
Eight inches of snow was repoted 9 miles northwest of Roslyn. There were 10 inches of snow 3 miles southeast of Cle Elum. Numerous roofs were blown off and trees and power lines downed. One downed power line started a house fire. A tree fell on a mobile home in Cle Elum, but the elderly female occupant was not injured. Power outages of 16 hours were common.
Winter Storm, Kittitas Valley
- When
- December 14, 12:30 PM PST to 10:00 PM PST
- Where
- Kittitas Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.791, -120.709 (the zone’s center; the record gives no point)
Spotters reported 5 inches of snow 3 miles west southwest of Ellensburg and 7 inches 9 miles north of Ellensburg.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and High Wind in Washington, December 14 to 15, 200615 deaths · 311 injured · $56 million · 78 kt wind · 17 events
- High Wind and Strong Wind in Washington, December 14 to 15, 20061 injured · $2.8 million · 87 kt wind · 11 events
- High Wind in Idaho, December 14 to 15, 20063 injured · $476,000 · 76 kt wind · 5 events
- High Wind in Oregon, December 14, 2006$300,000 · 78 kt wind · 13 events
- Dense Fog in Alabama, December 14, 20062 injured · 1 event
- Dense Fog in Virginia, December 14, 200615 events
- Dense Fog in Maryland, December 14, 200612 events
- High Wind in Oregon, December 14 to 15, 200692 kt wind · 12 events
- High Wind in Oregon, December 14 to 15, 200668 kt wind · 11 events
- Winter Weather in Michigan, December 14, 20061 injured · 2 events
- Flooding in Oregon, December 14 to 17, 20068 events
- High Wind in Washington, December 14 to 15, 200669 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6417, 6412.